Type 1 diabetic sister - high liver enzymes and swelling, and jaundiced.
my sister has been a type 1 diabetic since she was 7 years old; she has the insulin pump. she was admitted to the hospital 12 days ago because of extremely high liver enzymes, she is also extremely swollen & had been experiencing nausea and vomitting for about 4 weeks. They have run all kinds of tests, ct scan, hidia scan, ekg, ultra-sound, etc. and so far have not come up with a diagnosis. She was on Plavix for a blockage that was treated with a stint about 6 months ago, so now they are taking her off of Plavix for 7 days so that she can have a liver biopsy done. We are very concerned as she is very jaundiced, and swollen. Doctors are indicating that this could be a rare autoimmune disorder of the liver. Has anyone else ever heard of anything like this? Our patience is running thin....she's 34 now by the way. Thanks!
Diabeties is a serious disease that compromises a person's natural defense system allowing other diseases to cause additional harm and complications. There are several cases similar to your sister's condition on the web which indicate that she is most likely suffering from gastrointestinal problems associated with the diabetes. It appears that GI problems in diabetes are quite common but rarely properly diagnosed. Additionally it would seem that the duration of diabetes and the degree of glycemic control drive the intensity of GI issues and that any part or all of the GI tract can be affected i.e. mouth, esophagus, stomach, small intestine, colon, liver, and pancreas. Finally, managing GI problems in diabetics must start with obtaining appropriate laboratory, radio-graphic, and GI testing followed by pharmacological therapy, glycemic control and a strict dietary plan. The following links may help:
Your description of your sister is very similar to something I've experienced. About 10 years ago I became horribly jaundice with liver enzymes through the roof and everything else. Ten years ago they had no idea what it was, and chalked it up to me being pregnant. I saw many many doctors through the years and have more then my fair share of autoimmune diseases including: type 1 diabetes, auto immune hemolytic anemia, ITP, lupus. To this day my liver has not yet normalized but I am seeing a new doc to try to determine exactly what is happening. I have had two liver biopsies, two bone marrow biopsies and many scans and ultra sounds. Although my health history is rather extensive they have yet to pinpoint what is happening with my liver. They have suggested the scarring in my liver, shown by the biopsies may be caused by the lupus or may be caused by autoimmune hepatitis but nothing has been diagnosed as of yet.
I wish your sister the best of luck in finding what is happening.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.